Magical, Mystical, Mischievous Methadone

September 9, 2010
Bill Schu

Mary Lynn McPherson gave attendees some poignant reminders about methadone treatment in a lively, entertaining, and informative session.

If you’ve listened to Mary Lynn McPherson, PharmD, BCPS, CPE, present an educational session, you may find that her ability to speak at breakneck speed is both a curse and a blessing. During today's session on methadone, titled, “Magical, Mystical, Mischievous Methadone,” the blessing was that she only had one hour to talk through one of the most complicated substances in the opioid family, so her speed allowed her to cover a lot of ground. The curse, if you will, was that she talks so fast, she was often off and running to a new subject before her last witticism had a chance to sink in.

“Methadone: I’m a wonderful drug, but I’m not a kitten,” McPherson said. “I’m a big fan, and it’s inexpensive, but you pay your price in labor.”

McPherson talked at length about methadone’s virtues, including that has a long duration of effect and is very effective at alleviating pain. Though it is long-lasting, it also has a fairly rapid onset, peaking in 2.5 to 4 hours. It is widely and quickly distributed through the body, sequesters in deep tissues, and then is slowly released into plasma. “We’ve got multiple things going on [with the drug], and patients have multiple things going on, so if we can get it done with one drug, that’s a good thing,” she said.

But because of its chemical structure, its long-lasting impact, and how it is extensively metabolized by the body, methadone isn’t, as McPherson put it, “Set it and forget it. It has drama, excitement, intrigue, and anger! We could spend all day here just teaching about methadone and drug-drug interactions.” Looking at the alpha-numerical soup of enzymes that affect methadone’s half-life—including CYP3A4, CYP2B6, and CYP2D6—McPherson joked, “Now it looks like we’re playing bingo, here.”

Overdose risk is high with methadone, as is the risk of toxicity, so family members and caregivers have to be involved and need to know what to monitor. The good news and the bad news with methadone is that it takes 5 to 6 days to see full results, but if you don’t see methadone toxicity coming, you’re not looking, McPherson said. She rarely recommends methadone for people who live alone or who have cognitive challenges.

Complicating factors for staring a patient on methadone are many, including enhanced risk of respiratory depression and sedation. McPherson also pointed to a recent study that methadone plus alcohol or benzodiazepines can lead to increased depression of the central nervous system. During the session, an attendee chimed in that in the out-patient setting, his practice is testing potential patients for sleep apnea prior to starting treatment. It was enough for McPherson to declare, “No wonder I have to use Miss Clairol here. I may have to switch to boot polish!”

Yet despite all the complicating factors, McPherson still says that methadone is a good choice for many patients, particularly for those who have renal impairment, neuropathic pain, or opioid-induced adverse effects. “I would argue that pretty much anyone is a good candidate for methadone, especially if they have a true morphine allergy. With any opioid-requiring patient, it’s worth looking into.”

McPherson was careful to say, though, that not everyone should get it, particularly patients with a history of arrhythmia, very limited prognosis, poor cognitive function, or a history of non-adherence to therapy. She recounted the story of one patient, who she called an “80-year-old rascal.” McPherson switched him to methadone. “At first, he said, ‘This is wonderful. I think you hung the moon.’ But then he started messing with it.” The patient was switching back and forth from oxycodone to methadone. After being off of methadone for two weeks, he would jump back in on a prescribed dose. The patient complained of drowsiness and told McPherson methadone was a terrible drug. She replied, “It’s not a terrible drug, you’re a terrible patient! I am way too cute to go to jail. I would be everybody’s girlfriend!”

McPherson talked at length about dosing, mentioning the wide range (2.5mg to 10mg, twice per day) in recommended dosing for a patient starting on opioids. “If I started an 80-year-old woman on 10mg of methadone twice a day, all I can say is that she’ll be really happy when she dies.” She talked about how important it is for the prescriber to work with the healthcare team, including other physicians the patient may be seeing, caregivers, and nursing teams. “It’s important to explain to other practitioners and patients that you have to be patient with me. This is going to take a while.

“I once had a nurse call me on day 2 [of a patient’s treatment] and say, ‘You’re a rock star!’ I don’t want to be a rock star on day 2. If I am, where will I be on day 5? I’ll be in jail!” McPherson then covered the conversion from a different opioid to methadone—a very complicated matter indeed, in part because the higher the opioid dose a patient is receiving, the more potent the methadone becomes. “This is not a linear conversion,” McPherson noted. Her 5 steps to successful conversion:

  1. Go back and globally assess patient’s pain
  2. Determine total daily dose of the current opioid
  3. If the patient is not on oral morphine, convert to oral morphine
  4. Invidualize the dose, based on the assessment information gathered in step 1.
  5. Close patient follow-up and continued reassessment.

The fifth step, according to McPherson, is the most crucial. “You have to watch these patients like nobody’s business.”